Acetyl-L-carnitine and nucleoside reverse transcriptase inhibitor-associated neuropathy in HIV infection

Victor Valcour, T. M. Yeh, R. Bartt, D. Clifford, M. Gerschenson, S. R. Evans, B. A. Cohen, G. J. Ebenezer, P. Hauer, L. Millar, M. Gould, P. Tran, C. Shikuma, S. Souza, J. C. Mcarthur

Research output: Contribution to journalArticle

Abstract

Objectives: Antiretroviral toxic neuropathy (ATN) is associated with dideoxynucleoside reverse transcriptase inhibitor use in patients infected with HIV, possibly as a result of mitochondrial toxicity. Acetyl-l-carnitine (ALC) has been linked to symptomatic improvement in ATN. We present an open-label single-arm pilot study to evaluate changes in intra-epidermal nerve fibre (IENF) density and mitochondrial DNA (mtDNA) copies/cell among subjects treated with 3000mg ALC daily. Methods: Punch skin biopsies were examined at baseline and after 24 weeks of therapy. Participants reported neuropathic symptoms using the Gracely Pain Intensity Score. Neurological examinations were completed. Results: Twenty-one subjects completed the study. ALC was generally well tolerated. The IENF density did not change in cases completing 24 weeks of ALC therapy, with median (90% confidence interval) IENF changes of -1.70 (-3.50, ∞) (P = 0.98) and 2.15 (-0.10, ∞) (P = 0.11) for the distal leg and proximal thigh, respectively. Fat mtDNA copies/cell did not change with therapy. Improvements in neuropathic pain (P < 0.01), paresthesias (P = 0.01), and symptoms of numbness (P < 0.01) were noted. Similarly, improvement was noted on the Gracely Pain Intensity Score. Conclusions: ALC therapy coincided with improvements in subjective measures of pain in this open-label single-arm study. However, changes were not observed in objective measures of IENF density or mtDNA levels, providing little objective support for use of ALC in this setting.

Original languageEnglish (US)
Pages (from-to)103-110
Number of pages8
JournalHIV Medicine
Volume10
Issue number2
DOIs
StatePublished - 2009

Keywords

  • Fat
  • HIV
  • Mitochondria
  • Neuropathy

ASJC Scopus subject areas

  • Health Policy
  • Infectious Diseases
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Acetyl-L-carnitine and nucleoside reverse transcriptase inhibitor-associated neuropathy in HIV infection'. Together they form a unique fingerprint.

  • Cite this

    Valcour, V., Yeh, T. M., Bartt, R., Clifford, D., Gerschenson, M., Evans, S. R., Cohen, B. A., Ebenezer, G. J., Hauer, P., Millar, L., Gould, M., Tran, P., Shikuma, C., Souza, S., & Mcarthur, J. C. (2009). Acetyl-L-carnitine and nucleoside reverse transcriptase inhibitor-associated neuropathy in HIV infection. HIV Medicine, 10(2), 103-110. https://doi.org/10.1111/j.1468-1293.2008.00658.x